Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 20, NWS Wichita, KS

June 16, 2009Cowley County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 16, 2009, 9:15 PM CDT for Cowley County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2009, 9:15 PM CDT (02:15 UTC)
Expired
Jun 17, 2009, 12:15 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Cowley County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:45 PM CDTFLASH FLOOD4 E Oxford, KSFLOODING REPORTED AT 21ST ROAD NORTH OF HIGHWAY 160.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3441 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 170215
FFWICT
KSC035-170515-
/O.NEW.KICT.FF.W.0020.090617T0215Z-090617T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
915 PM CDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COWLEY COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1215 AM CDT.

* AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A NEARLY STATIONARY SEVERE THUNDERSTORM PRODUCING TORRENTIAL       
  RAINFALL IN THE WARNED AREA. RADAR ESTIMATED RAINFALL RATES OF 2   
  INCHES PER HOUR WITH THIS STORM. THIS STORM COULD EASILY PRODUCE   
  OVER 4 INCHES OF RAINFALL IN A SHORT TIME. 
  
* LOCATIONS WITHIN THE WARNING INCLUDE...
  BURDEN...CAMBRIDGE...DEXTER...UDALL...WINFIELD...STROTHER FIELD
  AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3710 9714 3741 9714 3740 9663 3708 9664

$$

CARUSO
1 follow-up statement
000 
WGUS73 KICT 170303
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1003 PM CDT TUE JUN 16 2009

KSC035-170515-
/O.CON.KICT.FF.W.0020.000000T0000Z-090617T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COWLEY KS-
1003 PM CDT TUE JUN 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
CENTRAL COWLEY COUNTY...

AT 959 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SLOW MOVING SEVERE THUNDERSTORM PRODUCING VERY HEAVY RAIN 
OVER THE WARNED AREA. RADAR ESTIMATED RAINFALL RATES OF 2 INCHES PER 
HOUR WITH THIS STORM. THIS STORM COULD PRODUCE OVER 4 INCHES OF 
RAINFALL IN A SHORT TIME. FLASH FLOODING IS IMMINENT 

THE TOWNS OF KELLOGG AND WINFIELD ARE WITHIN THE WARNED AREA.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3710 9714 3741 9714 3740 9663 3708 9664

$$

CARUSO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 6:00 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 16, 6:00 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT TUE JUN 16 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AREA OF CONCERN IS SERN KS FOR CONVECTION POTENTIAL TONIGHT.
RESIDUAL OUTFLOW BOUNDARY DRAPED ACROSS NERN OK/SERN KS/FLINT
HILLS WITH DEEP LOW-LEVEL MOISTURE/INSTABILITY IN PLACE.
ATMOSPHERE REMAINS CAPPED BUT WITH 30KT SRLY LOW-LEVEL JET
DEVELOPING THIS EVE...ISENTROPIC LIFT/CONVERGENCE WITH THE JET MAY
INITIATE SCT TS IN THE FLINT HILLS/SERN KS. STORM MOTION WILL BE
EASTWARD AT 20-25KT...SO CNU COULD BE IMPACTED. FOR NOW WILL GO
WITH VCTS THIS EVE AT CNU GIVEN SCT COVERAGE EXPECTATION.
OTHERWISE...LEE LOW DEVELOPMENT IN ERN CO/WRN KS AND MID-LEVEL
WARMING SHOULD KEEP WED CAPPED WITH SOME GUSTY SOUTHERLY WINDS
MIDDAY INTO PM HOURS.

JMC

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT TUE JUN 16 2009/

DISCUSSION...
FORECAST HIGHLIGHTS OVER THE NEXT 7 DAYS WILL BE THUNDERSTORM
CHANCES AND HOT TEMPERATURES.

THUNDERSTORM CHANCES:
REMNANT OUTFLOW BOUNDARY CURRENTLY EXTENDS EAST/WEST ACROSS
NORTHEAST/NORTHERN OK...WHICH MERGES WITH A WEAK SYNOPTIC BOUNDARY
EXTENDING FROM WESTERN OK NORTHEAST THROUGH EASTERN KS. DESPITE
INCREASED UPPER RIDGING AND ASSOCIATED MID-LEVEL WARMING...STRONG
HEATING COUPLED WITH RICH BOUNDARY LAYER MOISTURE WILL RESULT IN
VERY STRONG INSTABILITY LATE THIS AFTERNOON/EVENING. CONVERGENCE IS
RATHER WEAK...BUT MAY PROVE STRONG ENOUGH FOR A FEW THUNDERSTORMS TO
FORM ALONG THESE BOUNDARIES LATE THIS AFTERNOON/EVENING. GIVEN THE
DEGREE OF INSTABILITY ALONG WITH AROUND 40 KT OF DEEP LAYER
SHEAR...ANYTHING THAT DEVELOPS WILL LIKELY BECOME SEVERE...CAPABLE
OF LARGE HAIL AND DAMAGING DOWNBURST WINDS. DESPITE THE POTENTIAL
FOR ROTATING UPDRAFTS...THINKING TORNADO THREAT WILL BE MINIMAL
GIVEN RELATIVELY WEAK LOW-LEVEL SHEAR. HOWEVER...TORNADO THREAT
COULD INCREASE ONCE LOW-LEVEL JET INCREASES AND BOUNDARY LAYER FLOW
BACKS FOR ANY SUSTAINED SUPERCELL THAT IS STILL GOING THIS EVENING.
GIVEN NO UPPER SUPPORT...ACTIVITY SHOULD DIMINISH BY MIDNIGHT...WITH
STORM CHANCES LIFTING NORTHEAST THROUGH THE NIGHT AS LOW-LEVEL JET
FOCUSES FARTHER NORTH.

COULD SEE A STRAY STORM OVER CENTRAL AND EASTERN KS WEDNESDAY
MORNING ALONG RETREATING 850-700MB WARM/MOIST ADVECTION ZONE. COULD
SEE A STAY STRONG/SEVERE STORM OR TWO REDEVELOP DURING THE LATE
AFTERNOON/EVENING HOURS ACROSS CENTRAL KS IN THE VICINITY OF THE
NORTHWARD RETREATING BOUNDARY. HOWEVER...BEST CHANCES SHOULD REMAIN
OVER NORTHERN KS AND NE ALONG/NORTH OF THE BOUNDARY.

THUNDERSTORM CHANCES WILL INCREASE FOR THURSDAY EVENING THROUGH
FRIDAY MORNING FROM NORTHWEST TO SOUTHEAST...AS A SEASONABLY STRONG
SHORTWAVE AND ASSOCIATED COLD FRONT PROGRESSES ACROSS THE CENTRAL
PLAINS. COULD BE LOOKING AT SEVERE WEATHER GIVEN THE EXPECTED
SYNOPTIC FORCING...SHEAR AND INSTABILITY. HEAVY RAINFALL AND
CONTINUED FLOODING CONCERNS COULD BE AN ISSUE AS WELL. STAY TUNED.

FOR SATURDAY AND BEYOND...CONFIDENCE IS FAIRLY HIGH THAT UPPER
RIDGING WILL BUILD ACROSS THE SOUTHERN/CENTRAL CONUS...WITH MOIST
SOUTHWEST FLOW ALOFT ACROSS THE WESTERN CONUS. THE PATTERN WOULD
SUGGEST MAINLY DRY CONDITIONS ACROSS THE FORECAST AREA DUE TO
PROXIMITY OF THE UPPER RIDGE. HOWEVER...THIS PATTERN WOULD FAVOR
AFTERNOON/EVENING THUNDERSTORMS DEVELOPING ACROSS THE WESTERN HIGH
PLAINS AND ROLLING EAST DURING THE EVENING AND OVERNIGHT
HOURS...WHICH COULD AFFECT PORTIONS OF CENTRAL KS DURING THE
NIGHTTIME HOURS AS LOW-LEVEL JET INTENSIFIES. PREDICTABILITY IS TOO
LOW AT THIS TIME THOUGH TO INSERT SLIGHT CHANCE POPS.

HOT/MUGGY TEMPERATURES:
WITH THE EXCEPTION FOR FRIDAY AND POSSIBLY SATURDAY (COOLER AIRMASS
BEHIND COLD FRONT)...HOT SUMMER WEATHER IS EXPECTED THROUGH THE NEXT
7 DAYS. DID NOT GO AS WARM AS THE NAM MODEL DUE TO EXPECTED
EVAPOTRANSPIRATION EFFECTS FROM RECENT HEAVY RAINS...ESPECIALLY OVER
THE NEXT FEW DAYS. HOWEVER...RICH LOW-LEVEL MOISTURE WILL ALLOW HEAT
INDICES TO WARM INTO THE UPPER 90S TO LOW 100S FOR WEDNESDAY AND
THURSDAY...ESPECIALLY ACROSS SOUTHERN AND EASTERN PORTIONS OF THE
FORECAST AREA. HOT TEMPERATURES WILL RETURN FOR SATURDAY/SUNDAY AND
BEYOND...AS UPPER RIDGE BUILDS BACK IN. NEAR TRIPLE DIGIT HEAT WILL
BE POSSIBLE...ESPECIALLY ACROSS WESTERN AND SOUTHWEST PORTIONS OF
THE AREA. EASTERN PORTIONS OF THE AREA WILL BE COOLER DUE TO HIGHER
BOUNDARY LAYER MOISTURE...BUT MAY HAVE ISSUES WITH TRIPLE DIGIT HEAT
INDICES. STAY TUNED.

KLEINSASSER

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THERE ARE A COUPLE SURFACE BOUNDARIES AROUND THE AREA TODAY...ONE
STRETCHING FROM MANHATTAN KS TO NEAR KHUT...AND THE OTHER ACROSS
NORTHERN OKLAHOMA. SOME SCATTERED THUNDERSTORMS WILL BE POSSIBLE
SOUTHEAST OF THE BOUNDARY ACROSS CENTRAL KANSAS LATE THIS
AFTERNOON AND TONIGHT...HOWEVER THE LIKELIHOOD OF THUNDERSTORMS AT
ANY ONE TAF SITE IS NOT HIGH ENOUGH TO INCLUDE IN THE FORECAST AT
THIS TIME. OTHERWISE...WINDS INCREASE ON WEDNESDAY. VFR CONDITIONS
EXPECTED THROUGH THE TAF PERIOD...ASIDE FROM DURING ANY
THUNDERSTORM THAT COULD AFFECT A TAF SITE.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  96  75  97 /  20  10  10   0
HUTCHINSON      70  97  74  97 /  20  10  10  10
NEWTON          71  95  74  97 /  20  10  10   0
ELDORADO        71  94  75  96 /  20  10  10  10
WINFIELD-KWLD   71  96  75  98 /  20  10  10  10
RUSSELL         68  97  70  96 /  20  20  20  10
GREAT BEND      68  99  72  97 /  20  10  10  10
SALINA          70  95  73  96 /  20  20  20  10
MCPHERSON       70  96  74  97 /  20  10  10  10
COFFEYVILLE     71  95  74  95 /  20  20  10  10
CHANUTE         70  93  74  95 /  20  20  10  10
IOLA            70  92  74  94 /  20  20  10  10
PARSONS-KPPF    71  94  74  95 /  20  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 8:42 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT TUE JUN 16 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
842 PM CDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING ACROSS PART OF
SOUTH CENTRAL AND SOUTHEASTERN KANSAS. THE MAIN THREATS WILL BE
LARGE HAIL TO GOLFBALL SIZE...DAMAGING WIND GUSTS TO 70 MPH...AND
AN ISOLATED TORNADO.

FLOODING WILL CONTINUE TONIGHT ALONG PORTIONS OF THE COTTONWOOD
AND NEOSHO RIVERS. REFER TO THE LATEST RIVER FLOOD WARNING
STATEMENTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRAY THUNDERSTORM MAY LINGER INTO WEDNESDAY MORNING ACROSS
PORTIONS OF CENTRAL...EAST-CENTRAL AND SOUTHEAST KANSAS.

AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE ACROSS
CENTRAL KANSAS ON WEDNESDAY AFTERNOON AND EVENING...GENERALLY
NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING WINDS WILL LIKELY
BE THE PRIMARY THREAT WITH ANY ISOLATED ACTIVITY THAT CAN DEVELOP.

CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL INCREASE FOR
THURSDAY NIGHT...ESPECIALLY OVER CENTRAL KANSAS...AS A COLD FRONT
SURGES SOUTHEAST THROUGH THESE AREAS. THIS ACTIVITY MAY LINGER
ACROSS SOUTHEAST KANSAS ON FRIDAY.

AFTERNOON HEAT INDICES MAY REACH THE LOW 100S ALONG THE OKLAHOMA
BORDER WEDNESDAY...AND GENERALLY SOUTHEAST OF THE TURNPIKE
THURSDAY AFTERNOON. AFTERNOON HEAT INDICES MAY APPROACH 100
DEGREES ACROSS PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS
SATURDAY THROUGH MONDAY.

FINALLY...FLOODING WILL CONTINUE ALONG PORTIONS OF THE NEOSHO
RIVER INTO AT LEAST FRIDAY. REFER TO THE LATEST RIVER FLOOD WARNING
STATEMENTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS WILL BE NEEDED THIS EVENING IN SOUTH CENTRAL
AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Jun 16, 7:47 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT TUE JUN 16 2009

KSZ092-093-170115-
COWLEY-SUMNER-
747 PM CDT TUE JUN 16 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR COWLEY AND SUMNER COUNTIES...

AT 744 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR OXFORD...OR 8 MILES EAST OF WELLINGTON...
AND MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE FROM THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Local storm report, Jun 16, 8:14 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
814 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FUNNEL CLOUD     4 SW OXFORD             37.23N 97.22W
06/16/2009                   SUMNER             KS   LAW ENFORCEMENT

&&

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:07 PM CDTTornado WarningICTCowley, Sumner53 min
Jun 16, 9:00 PM CDTTornado WarningICTCowley, Sumner60 min
Jun 16, 9:58 PM CDTTornado WarningICTCowley21 min
Jun 16, 11:38 PM CDTAreal Flood WarningICTCowley9 hr
Jun 17, 2:16 AM CDTSevere Thunderstorm WarningICTWilson36 min
Jun 17, 7:20 AM CDTAreal Flood WarningICTLabette5 hr

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.